Patient & Visitor InformationContact Us

Explaining Molly: A Q&A with Jason Hack, MD

9/4/2013

Nondescript PillsJason Hack, MD, medical toxicologist in the department of emergency medicine, explains the drug "Molly" and why it is so dangerous.

Q: What is the drug Molly, and why are we suddenly hearing about it?

A: This is a drug that has been around in various forms for many years. MDMA (3,4-methylenedioxy-N-methylamphetamine) is the active ingredient in the drugs ecstasy and molly.  "Molly," which is short for molecule, is a ploy to attract users and is being touted as a “pure MDMA” product in crystal form. Drug distributors prey on people who purchase it under the mistaken impression that “pure” equates with “safe” -- which is clearly untrue. We are hearing about it now because it is in the media with several unexpected, high profile deaths of young, healthy people whose only risk factor appears to be the use of this drug at recent music concerts. Additionally, popular celebrities are talking, singing or rapping about “Molly,” bringing attention and recognition of the drug to young and impressionable people who might not be aware of its existence and potential risks.

Q: What about this drug is so dangerous?

A: The drug is potentially dangerous because, in its pure form, it is an amphetamine that spikes the amounts of neurotransmitters in your brain, primarily serotonin, which can cause euphoria in the short run and depression and psychosis in the long run. Physiologically the drug can cause high blood pressure, fast heart rates and abnormal rhythms, sweating, and loss of appetite. Many, if not most, of the “Molly” available for purchase also have adulterants which may include synthetic cathinones, which are chemicals found in bath salts (another drug that has been in the news quite a bit).

Q: What are the signs/symptoms of overdose?

A: There are several signs to watch for that may indicate a drug overdose, such as altered mental status, seizures, fast heart rates or high blood pressure. If someone is having these symptoms, they should immediately be brought to the nearest emergency department.